Alert archive / Iowa / Flash Flood Warnings in 2014

Flash Flood Warning 31, NWS Des Moines, IA

June 26, 2014Crawford County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jun 26, 2014, 5:42 PM CDT for Crawford County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2014, 5:42 PM CDT (22:42 UTC)
Expired
Jun 26, 2014, 11:45 PM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Crawford County, IA

The radar

The Omaha radar (KOAX), 112 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2014-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1326 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

113 
WGUS53 KDMX 262242
FFWDMX
IAC047-270445-
/O.NEW.KDMX.FF.W.0031.140626T2242Z-140627T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
542 PM CDT THU JUN 26 2014

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CRAWFORD COUNTY IN WEST CENTRAL IOWA...

* UNTIL 1145 PM CDT THURSDAY
    
* AT 541 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN ACROSS CRAWFORD COUNTY. UP TO ONE INCH OF RAIN HAS 
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  DENISON...DUNLAP...SCHLESWIG...MANILLA...DOW CITY...CHARTER OAK...
  VAIL...KIRON...DELOIT...RICKETTS...ARION...BUCK GROVE AND DENISON
  MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4221 9567 4221 9518 4187 9516 4186 9567

$$

AWB
2 follow-up statements
152 
WGUS73 KDMX 262348
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
648 PM CDT THU JUN 26 2014

IAC047-270445-
/O.CON.KDMX.FF.W.0031.000000T0000Z-140627T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD IA-
648 PM CDT THU JUN 26 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
THURSDAY FOR CRAWFORD COUNTY...

AT 646 PM CDT...LOCAL LAW ENFORCEMENT REPORTED HEAVY RAIN DUE TO A 
THUNDERSTORM OVER CRAWFORD COUNTY. SEVERAL ROADWAYS ARE 
UNDERWATER...ESPECIALLY NEAR CREEKS AND STREAMS. HIGHWAY 30 IS 
CLOSED NEAR DENISON DUE TO STALLED VEHICLES IN THE ROADWAY. UP TO 
RADAR ESTIMATES ONE INCH OF RAIN HAS ALREADY FALLEN. FLASH FLOODING 
IS ONGOING OR EXPECTED TO BEGIN SHORTLY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
DENISON...DUNLAP...SCHLESWIG...MANILLA...DOW CITY...CHARTER OAK...
VAIL...KIRON...DELOIT...RICKETTS...ARION...BUCK GROVE AND DENISON
MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4221 9567 4221 9518 4187 9516 4186 9567

$$

AWB
614 
WGUS73 KDMX 270226
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
926 PM CDT THU JUN 26 2014

IAC047-270233-
/O.CAN.KDMX.FF.W.0031.000000T0000Z-140627T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD IA-
926 PM CDT THU JUN 26 2014

...THE FLASH FLOOD WARNING FOR CRAWFORD COUNTY IS CANCELLED...

AT 922 PM...THE CRAWFORD COUNTY SHERIFF REPORTED THAT THE FLOOD 
WATERS HAVE RECEDED AND THERE ARE NO TRAVEL PROBLEMS DUE TO WATER ON 
ROADS. THE FLOODING NO LONGER POSES A THREAT TO LIFE OR PROPERTY.  
THE FLASH FLOOD WARNING HAS BEEN CANCELED...BUT SCATTERED SHOWERS 
AND STORMS MAY CONTINUE TO PRODUCING MINOR PONDING WATER ON ROADS 
LATE THIS EVENING.

LAT...LON 4221 9567 4221 9518 4187 9516 4186 9567

$$

SMALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 3:24 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 26, 3:24 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
324 PM CDT THU JUN 26 2014

.SHORT TERM /TONIGHT/...
ISSUED AT 322 PM CDT THU JUN 26 2014

WE HAVE SEEN SCATTERED THUNDERSTORMS ACROSS THE AREA TODAY WITH
NO REAL SEVERE WEATHER BUT PRODUCING LOCALLY HEAVY RAINFALL AND
ISOLATED FLASH FLOODING. RAINFALL RATES HAVE BEEN VERY EFFICIENT
IN THE HEAVIER CORES. NEBULOUS FORCING LOOKS TO PERSIST TONIGHT
WITH ABUNDANT MOISTURE AND SUFFICIENT INSTABILITY TO PERMIT
SCATTERED STORMS TO CONTINUE...PROBABLY WITH SOME LULLS THEN
FLARING UP AGAIN. GIVEN THE NEAR IMPOSSIBILITY OF PINNING DOWN
LOCATIONS AND TIMING OF STORMS...HAVE OPTED FOR WIDESPREAD 30 TO
40 POPS AND SCATTERED THUNDERSTORM WORDING ESSENTIALLY AREA WIDE
THROUGH THE NIGHT. EXPECT SEVERE WEATHER THREAT TO BE MINIMAL
AGAIN...BUT WITH LOCALIZED HEAVY RAIN/FLOODING THREAT PERSISTING.
OTHER FORECAST FIELDS STRAIGHTFORWARD...WITH LOWS MAINLY IN THE
MID 60S AND MODEST SOUTH SOUTHEAST BREEZES.

.LONG TERM /FRIDAY THROUGH THURSDAY/...
ISSUED AT 322 PM CDT THU JUN 26 2014

MINIMAL TIME SPENT ON LONG TERM DUE TO HYDRO /FLASH FLOOD/ OPS
TODAY. MAINLY MINOR TWEAKS MADE TO THE LONG TERM FORECAST. STILL
THINKING THAT THE BEST OPPORTUNITY FOR ORGANIZED THUNDERSTORM
ACTIVITY WITH HEAVY RAINFALL AND POSSIBLE SVR WOULD BE THIS
WEEKEND. PWATS WILL CONTINUE TO BE HIGH THIS WEEKEND. UPPER LEVEL
TROF MOVING OVER THE NORTH CENTRAL U.S. WILL HELP PROVIDE FORCING
FOR THE CONVECTION. BEST THETA-E ADVECTION OCCURS SUNDAY NIGHT.
MODELS CONTINUE TO ADVERTISE AN MCS MOVING FROM NW TO SE ACROSS
THE CWA DURING THE NIGHT...PUSHING THE SFC BOUNDARY SOUTH WITH IT
AND RESULTING IN LOWER CHANCES OF TSRA ON MONDAY. HIGH PRESSURE
WILL FILL IN BEHIND THE FRONT FOR EARLY NEXT WEEK AND BRING A
BRIEF DRY PERIOD TO THE REGION.

&&

.AVIATION...26/18Z
ISSUED AT 322 PM CDT THU JUN 26 2014

THUNDERSTORMS WILL AFFECT THE AREA AT INTERVALS THROUGH THE TAF
PERIOD. AN AREA OF TSRA OVER CENTRAL IA WILL AFFECT MAINLY DSM
THROUGH 19Z OR 20Z AND ALO/MCW FURTHER INTO THE AFTN AS IT MOVES
SLOWLY NORTHEAST...THEN ADDITIONAL STORMS ARE EXPECTED AREA WIDE
OVERNIGHT TONIGHT. OUTSIDE OF STORMS MAINLY VFR CONDITIONS ARE
EXPECTED...WITH POSSIBLY SOME MVFR CIGS AND/OR BR AFTER MIDNIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LEE
LONG TERM...ZOGG
AVIATION...LEE
Hazardous weather outlook, Jun 26, 5:00 AM CDT, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
500 AM CDT THU JUN 26 2014

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-271100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
500 AM CDT THU JUN 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

FLOOD WARNINGS ARE IN EFFECT FOR SOME RIVER BASINS. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

SCATTERED THUNDERSTORMS WITH BRIEF PERIODS OF HEAVY RAINFALL ARE
EXPECTED. SEVERE WEATHER IS NOT LIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE EACH DAY FRIDAY INTO MONDAY.
THERE IS LITTLE RISK OF SEVERE WEATHER BEFORE SATURDAY AFTERNOON.
SEVERE STORMS ARE POSSIBLE SATURDAY NIGHT AND AGAIN SUNDAY NIGHT.
HEAVY RAINFALL IS QUITE POSSIBLE THROUGH THE PERIOD BUT SPECIFIC
THREATS WILL BE BETTER DEFINED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY BUT MAY BE NEEDED AT
TIMES THIS WEEKEND.

In the hours before

Local storm report, Jun 26, 3:24 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
324 PM CDT THU JUN 26 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HEAVY RAIN       2 S GRIMES              41.64N 93.79W
06/26/2014  E6.50 INCH       POLK               IA   PUBLIC

            UNKNOWN IF REPORT IS A 24 HOUR TOTAL OR
            EVENT TOTAL SINCE MID MORNING. REPORTED VIA
            SOCIAL MEDIA AND RELAYED BY WHO TV.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Jun 26, 4:10 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
410 PM CDT THU JUN 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HEAVY RAIN       1 ENE DALLAS CENTER     41.69N 93.97W
06/26/2014  M3.03 INCH       DALLAS             IA   TRAINED SPOTTER

            EVENT TOTAL RAINFALL SO FAR.

&&

LEE
Local storm report, Jun 26, 4:43 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
443 PM CDT THU JUN 26 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       2 ENE WAUKEE            41.61N 93.83W
06/26/2014  E5.75 INCH       DALLAS             IA   BROADCAST MEDIA

            5.75 INCHES AT HICKMAN AND NW 156TH.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Jun 26, 4:45 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
445 PM CDT THU JUN 26 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       2 E WAUKEE              41.61N 93.83W
06/26/2014  E4.30 INCH       DALLAS             IA   BROADCAST MEDIA

            4.30 INCHES AT 152ND AND ROSEWOOD

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Jun 26, 4:51 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
451 PM CDT THU JUN 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HEAVY RAIN       WAUKEE                  41.61N 93.86W
06/26/2014  M3.60 INCH       DALLAS             IA   PUBLIC

            STORM TOTAL RAINFALL

&&

AWB
Local storm report, Jun 26, 5:18 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
518 PM CDT THU JUN 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       3 SW CLIVE              41.58N 93.80W
06/26/2014  M2.17 INCH       DALLAS             IA   NWS EMPLOYEE

            STORM TOTAL

&&

AWB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 9:58 AM CDTSpecial Weather StatementDMXMahaska62 min
Jun 26, 1:51 PM CDTFlash Flood WarningDMXDallas, Madison, Polk, Warren6 hr
Jun 26, 6:28 PM CDTRiver Flood WarningDMXPolk64 hr
Jun 26, 6:36 PM CDTSpecial Weather StatementDMXAudubon54 min

Nearby

Flash Flood Warnings in Iowa, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.